MDJunction - People Helping People
 
Ask a Question
09/30/2008 07:08 AM

How do you know if your medication is working?(page 2)

ashleyd

i am also on lamictal, lexapro and abilify. i have experience some weight gain, but not too much. i also find that the abilify really helps my manic symptoms. a lot.

maybe you should identify what is triggering the anger or impatience.

i also take xanax as needed for anxiety. that helps my anger outbursts as well.

Reply

09/30/2008 07:08 AM
newlife2
Posts: 3
New Member

Thanks for the info Jessy. Do you have issues with anger? The depression seems to be better but the anger is just getting worse. My doctor does not seem to be concerned that I cannot afford Abilify nor should I take the risk. My grandmother, mother, sister and brother have all had diabetes. My brother died from being in a diabetic coma. And to top it off I am overweight. If that is not enough reason my insurance requires me to buy it then they reimburse me 80%. The med costs $378. He said my health should be worth the money. Must be nice to be in his shoes and not have to worry about it.... If I could control the anger (even a little bit) I think I would feel so much better.

09/30/2008 07:14 AM
ashleyd

wow. i can't believe your pdoc. they get samples of this stuff. my pdoc gives me tons of samples everytime i go in. maybe you should find someone else that can work with your economic situation.

09/30/2008 08:48 AM
Jessy914
SpazyJess  
Posts: 3456
VIP Member

Hi Newlife2,

No prob for the infoSmile To answer your question, I have more issues with depression than anger. When I do get a bit riled up, I experience irritability but it doesn't get to the point where I get physical (maybe a shouting match at worst when provoked during an episode of irritability; that's typically as bad as it gets for me knock on wood).

For your med situation, always check if the p-doc has samples, especially if money is a concern since some of the meds can be pretty pricey depending on your insurance coverage, whether or not a generic is available and if the med is relatively new.

As for possibly taking Abilify, you may want to go a different route b/c you don't want to risk possibly getting diabetes and gaining weight on top of that. There are other meds out there that do not cause these side effects. If you're looking for a mood stabilizer, Lamictal does not cause weight gain as well as Topomax (very expensive I hear), Neurontin, Tegretol and Trileptal. Abilify is considered an antipsychotic that can help improve mood as well. The other meds in this category are Seroquel, Risperdal, Zyprexa and Chlozapin which are all known to cause weight gain. There are older antipsychotics such as Haldol, Thorazine and Trilafon. I've tried Thorazine for sleep and I did not gain weight on that. The other two I am not sure of. If you're taking or thinking about taking an antidepressant, Effexor, Cymbalta (pricey), nefazodone and Wellbutrin do not cause weight gain. There may be more that I don't know about. I know I sound like a broken record, but the key is research along with working with your p-doc. When browsing the web, the trick is weeding out the good info from the bad. I usually look at multiple websites for consistency (just a tip). I use google to look up info but there are tons of other search engines such as dogpile and askjeeves per example. Fee free to pm me and/or ask more questions. I'm glad to share what I do know to help others.

Post edited by: Jessy914, at: 09/30/2008 08:51

Post edited by: Jessy914, at: 09/30/2008 15:18

Post edited by: Jessy914, at: 09/30/2008 15:20


09/30/2008 01:25 PM
dstar9
dstar9  
Posts: 287
Member

newlife - I know that when I was having major anger and anxiety problems my last pdoc put me on xanax which worked well, Abilify only magnified my anger. Unfortunately my current pdoc is not a big fan of using the benzodiazepines so he's is more interested in finding an antidepressant that will help which is fine since the issue we're fighting now is a major depression. There are quite a few other mood stabilizers out there beside Lithium too. I would do some research before your next appointment and find some meds that you can specifically ask your pdoc about maybe trying. It's at least worth a shot, you never know until you ask.

09/30/2008 03:57 PM
takinglifeonepillatatime

Jessy metioned Topamax. I take topamax along with my other handful of pills. If you have a strong enough dose of topamax it will actually help with losing weight. Weight loss is one of the off label uses. the down side is it screws up your memory and earns the name dopamax. The cost is another issue. I have great insurance and the copay for it is triple the copay of all my other meds.

09/30/2008 04:52 PM
Colleenj
Colleenj  
Posts: 2152
VIP Member

I also take Lamictal (400mg.) and Abilify. My pdoc just put me on Trilepal, which there is a generic for. That was the one that finally got my moods stablized.

It was originally used as an anti-convulsant but they are having success as a mood stablizer.


09/30/2008 04:59 PM
Colleenj
Colleenj  
Posts: 2152
VIP Member

I also have had major problems with anger, which is combatted with Ativan. It has been far better once my moods started to stablize. I get angry when I'm under too much stress and it's almost always happens at work.

10/06/2008 01:36 PM
newlife2
Posts: 3
New Member

Has anyone ever taken Prolixin? It is a typical antipsychotic med. It is in the same family as Abilify. I tried the samples of Abilify from my doc and it is giving me awful headaches. Add that to the risk of diabetes and I do not think it is worth it. I've done some research and Prolixin seems to be my next step....
Reply

Share this discussion with your friends:
<< Start < Prev 2 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved